Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Omaha, NE

April 10, 2005Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2005, 5:28 PM CDT for Dodge County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 5:28 PM CDT (22:28 UTC)
Expired
Apr 10, 2005, 6:15 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Dodge County, NE

The radar

The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 102228
SVROAX
NEC053-102315-
/O.NEW.KOAX.SV.W.0009.050410T2228Z-050410T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
528 PM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  AROUND 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES WEST OF NORTH BEND TO 8 MILES SOUTHWEST OF NORTH
  BEND...OR ALONG A LINE EXTENDING FROM 18 MILES EAST OF COLUMBUS TO
  27 MILES EAST OF COLUMBUS...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH BEND AROUND 540 PM CDT
  DODGE AROUND 550 PM CDT
  SNYDER AROUND 555 PM CDT
  SCRIBNER AROUND 605 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4147 9690 4144 9666 4169 9658 4174 9689

$$

BOUSTEAD
3 follow-up statements
000 
WWUS53 KOAX 102239
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SUN APR 10 2005

NEC053-102315-
/O.CON.KOAX.SV.W.0009.000000T0000Z-050410T2315Z/
DODGE NE-
539 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DODGE
COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF DODGE TO 15 MILES SOUTH OF
SCRIBNER...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF
COLUMBUS TO 32 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DODGE BY 550 PM CDT
  SNYDER BY 555 PM CDT
  SCRIBNER BY 600 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4151 9689 4146 9671 4170 9660 4174 9689

$$

BOUSTEAD
000 
WWUS53 KOAX 102246
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
546 PM CDT SUN APR 10 2005

NEC053-102315-
/O.CON.KOAX.SV.W.0009.000000T0000Z-050410T2315Z/
DODGE NE-
546 PM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR DODGE
COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF DODGE TO 7
MILES SOUTH OF SNYDER TO 14 MILES SOUTH OF SCRIBNER...OR ALONG A LINE
EXTENDING FROM 26 MILES NORTHEAST OF COLUMBUS TO 32 MILES EAST OF
COLUMBUS...MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SNYDER...SCRIBNER AND DODGE BY 550 PM CDT

AT 543 PM CDT...WEATHER SPOTTERS REPORTED A 60 MPH WIND GUST 10 
MILES NORTH OF NORTH BEND. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4151 9689 4146 9671 4170 9660 4174 9689

$$

BOUSTEAD
000 
WWUS53 KOAX 102305
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
605 PM CDT SUN APR 10 2005

NEC053-102315-
/O.CAN.KOAX.SV.W.0009.000000T0000Z-050410T2315Z/
DODGE NE-
605 PM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY AND THUS THE WARNING 
HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS REMAIN OVER THE NORTHERN 
DODGE COUNTY AND BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE 
POSSIBLE WITH THESE THUNDERSTORMS. 

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 4151 9689 4146 9671 4170 9660 4174 9689

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:55 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 10, 2:55 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN APR 10 2005

.DISCUSSION...
CONVECTION TONIGHT...THEN RAIN CHANCES THROUGH WEDNESDAY AND THE
UPCOMING WEEKEND...ARE THE MAIN FORECAST CONCERNS.

MORNING CONVECTION HAS PUSHED NORTHEAST OF THE CWA...HOWEVER ONGOING
SHOWERS IN THE SOUTHWEST HAVE INTENSIFIED OVER THE LAST HOUR.  MORE
ORGANIZED THUNDERSTORMS WERE NOTED IN CENTRAL KANSAS AHEAD OF MID
LEVEL WAVE LIFTING NORTH.  SURFACE BASED INSTABILITY IS NOT THAT
GREAT AHEAD OF SURFACE BOUNDARY STRETCHING NORTHEAST TO SOUTHWEST
THROUGH THE CWA...HOWEVER COOLING ALOFT WILL PRODUCE INCREASINGLY
STEEP MID LEVEL LAPS RATES.  HAIL WILL BE THE MAIN SEVERE WEATHER
THREAT THIS AFTERNOON AND EVENING...AND THUS SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 8 PM FOR THE SOUTHWEST CWA.

A SECOND ROUND OF THUNDERSTORMS IS LIKELY LATER TONIGHT AS
CONVECTION FIRING ON A DRY LINE IN SOUTHWEST KANSAS IS DIRECTED
NORTHEAST AHEAD OF ANOTHER MID LEVEL WAVE ROTATING INTO THE PLAINS.
AGAIN THESE STORMS WILL LIKELY BE ELEVATED WITH HAIL A POSSIBILITY.
12Z/18Z NAM RUNS ARE SHOWING 1000-1500 J/KG ELEVATED CAPE ROLLING
INTO THE SOUTHERN CWA AFTER 06Z WITH 60KTS OF BULK SHEAR.  SO SOME
CONCERN SURFACE-BASED STORMS COULD GET GOING OVER THE SOUTHERN CWA
TOWARD MORNING.

THE FORECAST THROUGH THE MIDDLE OF THE WEEK WILL BE DOMINATED BY
UPPER LOW WANDERING THROUGH THE PLAINS OVER THE NEXT COUPLE OF
DAYS.  MODELS ARE SHOWING A REX BLOCK SITUATION JUST TO OUR EAST
TUESDAY AND WEDNESDAY.  COOL MID LEVEL TEMPS WILL KEEP A CHANCE FOR
THUNDER IN THE FORECAST THROUGH MONDAY AFTERNOON BEFORE MORE OF A
RAIN/SHOWER FORECAST CONCERN AS LOBES OF VORTICITY ROTATE AROUND
UPPER LOW FROM THE EAST AND NORTHEAST.  NAM AND GFS DIVERGE ON QPF
AMOUNTS DURING THIS TIME FRAME...HOWEVER EXPECT SCATTERED SHOWERS
AROUND AT LEAST THROUGH WEDNESDAY BEFORE SOUTHWEST FLOW TAKES OVER
ALOFT SIGNALING A SLIGHT WARMING TREND THROUGH THE END OF THE WEEK.

MODELS AGAIN DIVERGE ON HANDLING OF UPPER LEVEL FEATURES FRIDAY
THROUGH SUNDAY.  GFS SHOWS MORE SHORTWAVE ENERGY EJECTING INTO THE
PLAINS...STARTING AS EARLY AS FRIDAY AND ESPECIALLY SATURDAY...AS
COMPARED TO ECMWF.  WITH DOUBTS ON WHEN REX BLOCK TO THE EAST WILL
BREAK DOWN...AM MORE INCLINED TO SIDE WITH LESS SHORTWAVE ENERGY IN
THE PLAINS THIS WEEKEND.  HOWEVER WILL HOLD OFF ON CHANGING FORECAST
UNTIL A STRONGER SIGNAL IS SHOWN.

TEMPERATURES THROUGH THE WEEK WILL START RELATIVELY COOL MONDAY
THROUGH WEDNESDAY...BUT STILL CLOSE TO NORMAL.  A LITTLE WARMER FOR
THE REST OF THE WEEK WITH SOUTHWEST FLOW ALOFT AND SOUTHERLY LOW
LEVEL FLOW RETURNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Apr 10, 4:50 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
450 PM CDT SUN APR 10 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
450 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS EVENING.

ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AFTER MIDNIGHT TONIGHT...
WITH LARGE HAIL THE PRIMARY THREAT.

MORE SEVERE THUNDERSTORMS COULD DEVELOP MONDAY AFTERNOON IN
SOUTHWEST IOWA AND SOUTHEAST NEBRASKA...GENERALLY SOUTHEAST OF A
LINE FROM HARLAN...MISSOURI VALLEY...OMAHA...LINCOLN AND BEATRICE.

A POTENT UPPER LEVEL LOW PRESSURE AREA COMBINED WITH INCREASING LOW
LEVEL MOISTURE AHEAD OF A COLD FRONT WILL CONTINUE THE THREAT OF
SEVERE THUNDERSTORMS IN EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT
AND MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SEVERE THUNDERSTORMS COULD LINGER INTO MONDAY EVENING IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA BEFORE DECREASING IN INTENSITY WITH
NIGHTFALL.

MORE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY...BUT THE
TIMING AND SEVERITY WILL BE REFINED WITH LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS ALL OF
THE OUTLOOK AREA.  SPOTTER ACTIVATION MAY BE NEEDED AGAIN AFTER
MIDNIGHT AND MONDAY AFTERNOON IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA.

DERGAN

In the hours before

Local storm report, Apr 10, 12:49 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1249 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             5 S VERDEL              42.74N 98.19W
04/10/2005  0.75 INCH        KNOX               NE   TRAINED SPOTTER

&&

JB
Local storm report, Apr 10, 2:11 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
211 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             VERDIGRE                42.60N 98.04W
04/10/2005  0.88 INCH        KNOX               NE   TRAINED SPOTTER

&&

JB
Local storm report, Apr 10, 5:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     6 N UTICA               40.98N 97.35W
04/10/2005  60 MPH           SEWARD             NE   PUBLIC

&&

BG
Local storm report, Apr 10, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 N SCHUYLER            41.46N 97.06W
04/10/2005  0.75 INCH        COLFAX             NE   TRAINED SPOTTER

&&

BG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:16 AM CDTSevere Thunderstorm WarningOAXKnox29 min
Apr 10, 4:17 PM CDTSevere Thunderstorm WarningOAXButler, Seward28 min
Apr 10, 5:16 PM CDTSevere Thunderstorm WarningOAXColfax44 min
Apr 10, 5:50 PM CDTSevere Thunderstorm WarningOAXCuming40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.